Alert archive / Alabama / Flash Flood Warnings in 2005
Flash Flood Warning 42, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Jul 10, 2005, 10:31 PM CDT for 10 counties in Alabama. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 10, 2005, 10:31 PM CDT (03:31 UTC)
- Expired
- Jul 11, 2005, 4:30 AM CDT
- In force
- 6 hr
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
Counties Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Marion County, AL, Pickens County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL
The radar
The Birmingham radar (KBMX), 62 km from the middle of the area, began a volume at 03:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 10, 11:45 PM CDT | FLASH FLOOD | Tuscaloosa, AL | SEVERAL COUNTY ROADS FLOODED...INCLUDING INDIAN CREEK AND JOHNSON ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 74 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 3.5 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 642 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 582 m²/s²
- 0-3 km storm-relative helicity
- 626 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KBMX 110335
FFWBMX
ALC057-063-065-073-075-093-107-125-127-133-110930-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1031 PM CDT SUN JUL 10 2005
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* FLASH FLOOD WARNING FOR...
JEFFERSON COUNTY IN CENTRAL ALABAMA
WALKER COUNTY IN CENTRAL ALABAMA
MARION COUNTY IN NORTHWEST ALABAMA
WINSTON COUNTY IN NORTHWEST ALABAMA
FAYETTE COUNTY IN WEST CENTRAL ALABAMA
GREENE COUNTY IN WEST CENTRAL ALABAMA
HALE COUNTY IN WEST CENTRAL ALABAMA
LAMAR COUNTY IN WEST CENTRAL ALABAMA
PICKENS COUNTY IN WEST CENTRAL ALABAMA
TUSCALOOSA COUNTY IN WEST CENTRAL ALABAMA
* UNTIL 430 AM CDT
* AT 1030 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAINFALL ASSOCIATED WITH TROPICAL STORM DENNIS MOVING
NORTHWARD ACROSS WESTERN ALABAMA.
* LOCATIONS IN THE WARNING INCLUDE ALL AREAS OF THE WARNED COUNTIES.
DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3253 8769 3258 8754 3265 8753 3301 8742
3302 8733 3313 8732 3314 8721 3324 8722
3327 8698 3343 8673 3354 8656 3374 8655
3384 8677 3382 8697 3387 8708 3403 8711
3430 8713 3431 8817 3299 8833 3300 8819
3268 8806 3261 8805 3263 8794 3262 8786
3255 8787
$$
61What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Jul 10, 8:06 PM CDT, 2 hours 25 minutes earlier.
Area forecast discussion, Jul 10, 8:06 PM CDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE BIRMINGHAM AL 806 PM CDT SUN JUL 10 2005 .DISCUSSION...DENNIS HAS WEAKENED TO A TROPICAL STORM AS IT MOVES NORTH INTO CENTRAL ALABAMA. AT 8 PM CDT...THE CENTER OF TROPICAL STORM DENNIS WAS 20 MILES NW OF JACKSON ALABAMA. RAIN WAS WIDESPREAD ACROSS CENTRAL ALABAMA WITH THE HEAVIEST RAINFALL OCCURRING JUST NORTH DENNIS...SOUTHWEST OF A TUSCALOOSA TO MONTGOMERY LINE. A DRY SLOT/BREAK IN THE RAIN WAS LOCATED SOUTH OF INTERSTATE 85. AREAS SOUTHWEST OF A TUSCALOOSA TO MONTGOMERY LINE...ESPECIALLY BETWEEN LIVINGSTON AND SELMA...WILL EXPERIENCE THE WORST CONDITIONS THROUGH 2 AM CDT. SUSTAINED WINDS OF 40 TO 60 MPH WITH GUSTS TO 80 MPH AND THREE TO SIX INCHES OF RAINFALL ARE LIKELY IN THESE LOCATIONS AS DENNIS MOVES NORTH. AREAS SOUTH OF INTERSTATE 85...BELIEVE THE WORST MAY BE OVER. WINDS WILL SLOWLY DIMINISH THROUGH THE NIGHT AS DENNIS MOVES NORTH. ADDITIONAL HEAVY RAINFALL IN THESE LOCATIONS SEEMS TO BE LIMITED WITH DRIER AIR PUNCHING IN FROM THE SOUTHEAST. ELSEWHERE...MAINLY NORTH OF A TUSCALOOSA TO AUBURN LINE...EXPECT THE STRONGEST WINDS AND HEAVIEST RAIN THROUGH 2 AM CDT...6 AM CDT NORTHWEST OF INTERSTATE 59...CLOSER TO DENNIS. WINDS 25 TO 40 MPH WITH GUSTS UP TO 60 MPH CAN BE EXPECTED. AN ADDITIONAL TWO TO FOUR INCHES OF RAINFALL ARE POSSIBLE. .UPDATE...WITH DENNIS WEAKENING TO A TROPICAL STORM...WILL REDUCE THE CURRENT INLAND HURRICANE WARNING TO A TROPICAL STORM WARNING. POSSIBLY MAY LOWER EXPECTED RAINFALL AMOUNTS ACROSS EAST CENTRAL ALABAMA IN THE FLASH FLOOD WATCH. && .BMX WATCHES/WARNINGS/ADVISORIES... INLAND HURRICANE WARNING UNTIL NOON CDT MONDAY ALONG AND SOUTHWEST OF A REFORM TO TROY LINE. INLAND TROPICAL STORM WARNING UNTIL NOON CDT MONDAY NORTH OF A REFORM TO TROY LINE. FLASH FLOOD WATCH ALL AREAS UNTIL NOON CDT MONDAY. && MBS/91
Hazardous weather outlook, Jul 10, 8:40 PM CDT, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 840 PM CDT SUN JUL 10 2005 ALZ011>015-017>050-111130- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 840 PM CDT SUN JUL 10 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...(REST OF TONIGHT). TROPICAL STORM DENNIS WILL BRING HIGH WINDS...VERY HEAVY RAINFALL... AND A CHANCE OF TORNADOES TO MUCH OF CENTRAL ALABAMA TONIGHT. PLEASE CONSULT THE LATEST HURRICANE LOCAL STATEMENTS (HLS) FOR MORE SPECIFIC INFORMATION. .DAYS TWO THROUGH SEVEN...(MONDAY THROUGH SATURDAY). DENNIS WILL CONTINUE TO DIMINISH TO A TROPICAL DEPRESSION AS IT MOVES NORTHWARD ON MONDAY. THERE IS STILL A THREAT OF HEAVY RAIN AND GUSTY WINDS ON MONDAY...ESPECIALLY EARLY IN THE DAY. RIVER FLOODING IS LIKELY MONDAY THROUGH AT LEAST WEDNESDAY AS HEAVY RAINFALL FROM DENNIS WILL FORCE SEVERAL RIVERS ABOVE FLOOD STAGE. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT SHOULD BE CONTINUED INTO MONDAY. 61
In the hours before
Local storm report, Jul 10, 8:49 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
849 PM CDT SUN JUL 10 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM TROPICAL STORM TUSCALOOSA 33.24N 87.54W
07/10/2005 TUSCALOOSA AL EMERGENCY MNGR
46 MPH WIND GUST REPORTED BY WEATHER INSTRUMENTS IN THE
CITY OF TUSCALLOSA OPERATED BY THE TUSCALOOSA EMA.
&&
JBWLocal storm report, Jul 10, 9:11 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
911 PM CDT SUN JUL 10 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0814 PM TROPICAL STORM 5 N ASHLAND 33.34N 85.83W
07/10/2005 CLAY AL AMATEUR RADIO
62 MPH WIND GUST WAS REPORTED AT CHEAHA MOUNTAIN.
&&
JBWLocal storm report, Jul 10, 9:36 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
936 PM CDT SUN JUL 10 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM TROPICAL STORM ONEONTA 33.95N 86.47W
07/10/2005 BLOUNT AL EMERGENCY MNGR
REPORTS OF TREES...AND A FEW POWER LINES DOWN...WERE
REPORTED ACROSS SOUTHERN AND SOUTHESTERN PORTIONS OF
COUNTY.
&&
JBWLocal storm report, Jul 10, 10:03 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1003 PM CDT SUN JUL 10 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TROPICAL STORM TALLADEGA 33.43N 86.10W
07/10/2005 TALLADEGA AL EMERGENCY MNGR
MULTIPLE REPORTS OF TREES DOWN ACROSS COUNTY. SOME POWER
OUTAGES WERE REPORTED DOWN IN THE SYLACAUGA AREA. THIS
LOSS OF POWER HAS RESULTED IN 400 RESIDENTS IN THE
SYLACAUGA AREA LOSING POWER.
&&
JBWLocal storm report, Jul 10, 10:17 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1017 PM CDT SUN JUL 10 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 AM TROPICAL STORM CALERA 33.10N 86.75W
07/10/2005 SHELBY AL EMERGENCY MNGR
MULTIPLE TREES AND POWER LINES WERE REPORTED DOWN ACROSS
THE COUNTY. A FEW TREES WERE ALSO BLOCKING
ROADS...CAUSING ROAD CLOSURES.
&&
JBWLocal storm report, Jul 10, 10:31 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1031 PM CDT SUN JUL 10 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 AM TROPICAL STORM HEFLIN 33.65N 85.59W
07/10/2005 CLEBURNE AL EMERGENCY MNGR
COUNTY ROAD 126,COUNTY ROAD 42, AND COUNTY ROAD 43 HAVE
BEEN CLOSED. 12 REPORTS OF DOWNDED TREES AND 6 REPORTS OF
POWER OUTAGES WERE REPORTED ACROSS COUNTY.
&&
JBWNearby
Flash Flood Warnings in Alabama, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.